Page 1 of 2 12 LastLast
Results 1 to 10 of 11

Thread: plaquenil reaction

  1. #1
    Join Date
    Jun 2011
    Posts
    12
    Thanks
    2
    Thanked 3 Times in 2 Posts

    Default plaquenil reaction

    Hello,

    About three weeks ago I started taking plaquenil for the first time, as well as prednisone. It's been fantastic - so much more energy, not dragging through the day, losing less hair, not achy, can breath through my nose, not grumpy... absolutely fantastic. Then I tapered off prednisone, finishing the taper 3 days ago. Now I've got a slew of tiny itchy bumps all over my body. Everything else is still wonderful, but my back is almost a full sheet of red bumps. Plus the rash is on my ears, arms, and legs. My rheumy says it may be an allergic reaction to plaquenil and am to discontinue it. I have to admit, that makes me sad! Has anybody else had such a delayed allergic reaction to plaquenil? I thought drug reactions usually occurred within the first few days of taking a drug? Has anyone had a rash of little tiny itchy bumps appear after tapering from steroids?

    I'm going to see a dermatologist today for allergy testing, and I know the doctors will provide my answer. I'm just very curious what others' experiences have been.

  2. #2
    Join Date
    Jan 2013
    Posts
    97
    Thanks
    3
    Thanked 32 Times in 21 Posts

    Default

    Ask your doc if you could try cellcept,that's what I take cause I didn't do well on plaquenal either. The Crockett takes a little while to work,and it might make you feel sick at first but then you will feel better. Good luck

  3. The Following User Says Thank You to Shanna For This Useful Post:

    Saysusie (12-14-2013)

  4. #3
    Join Date
    Jun 2011
    Posts
    12
    Thanks
    2
    Thanked 3 Times in 2 Posts

    Default

    Thank you for the advice. That might be what happens - I was on CellCept (the Crockett?) for 2 years before diagnosed with lupus, so I shouldn't have any bad reactions. Plaquenil gave me so much more energy then CellCept, and I was even losing weight while on steroids at the same time!

    Did you do an allergy test for plaquenil, or did they just look at you and say you were allergic to plaqeunil? The derm said there is no way to do allergy testing for drugs, but that just doesn't seem right. She also took one look at sores on my hands and feet previously and said they were ringworm, no biopsy - the rheum said the sores were more likely lupus related palmo-plantar something or another, so I'm not sure about the dermatologist's opinion. As a doctor it's hard to be up to date with all of our weird potential complications.

  5. #4
    Join Date
    Jul 2013
    Location
    Tampa Bay, FL
    Posts
    83
    Thanks
    48
    Thanked 30 Times in 19 Posts

    Default

    I had an allergic reaction to Plaquinil (the generic) exactly 3 weeks after I started taking it. It was beginning to work and I was seeing improvements. I broke out from armpits to groin with red bumpy hives. I went to the urgent care and they gave me a shot of steroids and I was told to discontinue the Plaquinil.
    Since then I was on Methotrexate, but started losing way too much hair, so doc said to discontinue and go with Cellcept. I'm not seeing any relief. The doc is going to try a low dose of cloroquinine(sp?) haven't picked that one up, so I don't know. But it's supposed to be a version of Plaquinil or like Plaquinil. The doc wants me on 2 allergy pills while we try it...

    I would also get a ringworm looking lesion, that I now know is due to Lupus. It goes away when I'm on the steroids, but when not on the steroids I have a steroid cream to use. The worst ones are at the hair line, I had a bald spot from it and a red ring right in the front top of my forehead... Thank goodness the hair grew back. I feel so vain lately losing so much hair.

    Good luck with what ever meds you try next.

  6. #5
    Join Date
    Jun 2011
    Posts
    12
    Thanks
    2
    Thanked 3 Times in 2 Posts

    Default

    I'm constantly shedding! More than my dog! It amazes me sometimes that the hair loss bothers me so much when there are far worse symptoms. But hair and skin are such an important part of our vitality and self image, and constantly picking my hair out of my food or throwing handfuls away after a shower is a frequent reminder something is not right with my body. Maybe it's not simply vanity. Best of luck with the cloroquinine trial.

  7. #6
    Join Date
    Jan 2013
    Posts
    97
    Thanks
    3
    Thanked 32 Times in 21 Posts

    Default

    I lost probably 75percent of my hair. Now I have been wearing those clip in hair extensions and they look great, nobody can even tell. I didn't get a bad rash on plaquenal but I got very suicidal. Once I was taken off and put on Cellcept it made a huge difference but it wasn't quite strong enough to control the lupus,so I started Benlysta infusions and now my skin has cleared and no more hair loss and I feel good again.

  8. The Following User Says Thank You to Shanna For This Useful Post:

    Saysusie (12-14-2013)

  9. #7
    Join Date
    Jun 2011
    Posts
    12
    Thanks
    2
    Thanked 3 Times in 2 Posts

    Default

    It's wonderful to hear you are feeling well again. My experience so far has been lots of ups and downs. I wish there was a way I could be there for you when you are feeling particularly down. It's a dark and scary place, yet feels so amazing when the clouds clear. Suicide has been an issue for my family, so if you need someone to talk to, please IM me.

  10. #8
    Join Date
    Jun 2011
    Posts
    12
    Thanks
    2
    Thanked 3 Times in 2 Posts

    Default

    Another question for those with allergic drug reactions. The worst part is over now. Thank goodness! My skin is flaking all over my body, and I would appreciate if people with allergic drug reactions have recommendations to help with the dry, scaly, lizard skin.

    Thank you! And be well.

  11. #9
    Join Date
    Jul 2013
    Location
    Tampa Bay, FL
    Posts
    83
    Thanks
    48
    Thanked 30 Times in 19 Posts

    Default

    I've always had dry skin. I could write or draw in my ashie-ness as a parlor trick when I was young. I detest the greasy feeling of lotions & even sunscreen... It's just not natural for me. I use baby oil when getting out of the shower, but thats about it to retain regular moisture. When I had the reaction to plaquinil I used (crap the name escapes me, even though I knew it when I started writing) it's that pink chalky lotion calomine loition maybe? It's the stuff you used to use if you got in poison ivy. It wasn't much for the appearance of dryness, but to help manage the itch as the steriods did their job from the inside.
    I do also get a lesion that is ring-like red and the top skin seems to flake off. For that I have a perscription steriod cream that I use and it seems to make it go away.

    Good luck!

  12. #10
    Join Date
    Jan 2013
    Posts
    97
    Thanks
    3
    Thanked 32 Times in 21 Posts

    Default

    For just dry skin, which I have badly ...lol....I have been using pure emu oil, a little goes a long way with that stuff. It's a little pricey but it's also beneficial in many other ways, just make sure it's pure.

Tags for this Thread

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •